Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 82, NWS Dodge City, KS

May 26, 1997Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 26, 1997, 6:02 PM CDT for Lane County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1997, 6:02 PM CDT (23:02 UTC)
Expired
May 26, 1997, 6:35 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Lane County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 262302 RRA
SVRDDC
KSC101-262335-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
602 PM CDT MON MAY 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 635 PM CDT
 
* THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY.

* AT 600 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES SOUTHWEST OF ALAMOTA MOVING EAST AT 30
  MPH.

IF \YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

KRUSE/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:16 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 26, 2:16 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
216 PM CDT MON MAY 26 1997

...SHORT TERM...
MAIN QSTN WL BE SVR CNVCTN AGN TNGT.  STG UPR COLD POOL NOW EJECTING
FM RCKYS INTO PLNS AND CNVCTN ALRDY FIRING IN COLO MVG TWRD KS.
LAPSE RATES QUITE STEEP AS EVIDENCED BY SOME MID LVL ACCAS OVR RGN
ATTM.  MRNG FG AND LOW CLD VOUCHES FOR PLENTY OF MSTR AVBL TOO SO WL
LK FOR CNVCTN TO CONT TO DVLP AND MOVE INTO KS.  BOUYANCY RSNBL
WITH THESE STORMS BUT SHR PROFILE VERY WEAK IN LOW LVLS SO PER DISC
W/ SPC AND PER VRY DRY DWPTS AT H7 AND GLD ALRDY ISSUING SVR TSTM
WRNG FOR ONE OF THESE CELLS WL XPCT AT LEAST A FEW SVR WITH HAIL AND
WIND SO BOX SHD BE ISSUED SOON FOR AT LEAST NRN ZNS.  ETA AGN SEEMS
BEST TDY AND IT FCSTS STORMS TO MOVE E OUT OF COLO ARRIVING IN S
CNTRL KS LTR TNGT WHERE MSTR CNVGNC MAXIMIZES ALG WITH SYNOPTIC SCALE
LIFT.  IN SHORT...WL UP POPS MOST AREAS WITH MNTN SVR FOR WRN ZNS
EARLY AND ERN ZNS LATE.  FOR LOWS TNGT WL AGN STICK CLOSE TO FWC MOS
WHICH HAS BEEN DOING WELL IN SPITE OF NGM GENERAL PTTNS BEING OUT TO
LUNCH.

...LONGER TERM...
NOT MUCH TIME TO LOOK AT LTR PDS BUT WITH UPR LOW FCST TO FINALLY
EJECT TUES AND SETTLE INTO POSITION IN NRN PLNS STATES SO WRN HI PLNS
RGN SHD SEE RSNBL SUBSDNC AND DRYING AND WL REFLECT THIS IN CUTTING
OUT POPS MOST AREAS.  AS TO TEMPS...WL BE FUNCTION OF CLOUD COVER AS
ETA FCSTG ANOTHER BOUT OF LOW CLDS FOR TUES NGT INTO WED.  EVEN NGM
IN ROUGH AGREEMENT HERE IF YOU CONSIDER IT IS AGN TOO FAR N WITH
EVERYTHING.  WL MODERATE LTR PD TEMPS FOR THIS CLOUD CVR.  SOME QSTN
ABOUT OVRRNG OF DAMMED COLD AIR IN HIGH PLNS TUES NGT AND WED BUT FOR
NOW WL LEAVE IN ONLY SOME VERY SML POPS FOR WED AND MNTN LGT RA OR
DRZL THAT PERIOD.

...XNTD FCST...
ECMWF...UKMO AND MRF IN RUFF AGREEMENT ON PTTN THRU XNTD PD WITH
DVLPG W CST UPR RDG AND WEAKENING TROF OVR GREAT LAKES AND MISS
VALLEY.  MAY SEE A BRIEF PD OF WEAK NW FLOW REGIEME BUT UPR RDG SHD
DOMINATE PLNS WX SO WL LK FOR GENERALLY DRY AND RSNBLY WRM NUMBERS.

.DDC...NONE.

DDC 048/067 048/067 050 511
GCK 046/067 046/067 049 511
EHA 050/069 050/069 052 311
LBL 052/069 051/069 052 311
HYS 049/064 047/064 048 642
P28 057/070 055/072 054 633

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:15 PM CDTSevere Thunderstorm WarningDDCScott35 min
May 26, 5:28 PM CDTSevere Thunderstorm WarningDDCLane32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.